Fludarabine‐related autoimmune haemolytic anaemia in patients with chronic lymphocytic leukaemia

H. Myint, J. A. Copplestone, J. Orchard, V. Craig, D. Curtis, A. G. Prentice, M. D. Hamon, D. G. Oscier, T. J. Hamblin

Research output: Contribution to journalArticleResearchpeer-review

148 Citations (Scopus)

Abstract

Summary. We have treated 52 patients with chronic lymphocytic leukaemia (CLL) with fludarabine; 12 developed severe autoimmune haemolysis. Only three had a previous history of haemolytic anaemia. Six out of eight patients retreated with fludarabine after control of their haemolysis developed an exacerbation of the haemolytic anaemia. The cause of autoimmune phenomena in CLL is not known, but our findings reinforce the view that they are caused by a disturbance in immunoregulatory T cells. Fludarabine is a known suppressor of T‐cell function.

Original languageEnglish
Pages (from-to)341-344
Number of pages4
JournalBritish Journal of Haematology
Volume91
Issue number2
DOIs
Publication statusPublished - 1995
Externally publishedYes

Keywords

  • autoimmune haemolytic anaemia
  • chronic lymphocytic leukaemia
  • fludarabine
  • T cells

Cite this